Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 77, NWS Boston/Norton, MA

September 3, 2013Norfolk County, Worcester County, Massachusetts; Providence County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 3, 2013, 3:16 PM EDT for Norfolk County, Worcester County, Massachusetts; Providence County, Rhode Island. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2013, 3:16 PM EDT (19:16 UTC)
Expired
Sep 3, 2013, 4:00 PM EDT
In force
44 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Norfolk County, MA, Worcester County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 45 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS51 KBOX 031916
SVRBOX
MAC021-027-RIC007-032000-
/O.NEW.KBOX.SV.W.0077.130903T1916Z-130903T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
316 PM EDT TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NORFOLK COUNTY IN EASTERN MASSACHUSETTS...
  SOUTHEASTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  NORTHERN PROVIDENCE COUNTY IN RHODE ISLAND...

* UNTIL 400 PM EDT

* AT 315 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER BURRILLVILLE...OR 13 MILES
  WEST OF WOONSOCKET...AND WAS MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS IMPACTED INCLUDE...
  WOONSOCKET...CUMBERLAND...FRANKLIN...MILFORD...BELLINGHAM...
  BURRILLVILLE...NORTHBRIDGE...UXBRIDGE...NORTH SMITHFIELD...
  WRENTHAM...BLACKSTONE...DOUGLAS...UPTON...HOPEDALE...MENDON AND
  MILLVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO
INDOORS AND STAY AWAY FROM WINDOWS.  DRIVERS SHOULD PREPARE FOR LOW
VISIBILITY AND AVOID FLOODED ROADS.

&&

LAT...LON 4196 7180 4200 7180 4219 7156 4202 7137
      4193 7176
TIME...MOT...LOC 1915Z 235DEG 22KT 4196 7175 
$$
FIELD
2 follow-up statements
565 
WWUS51 KBOX 031930
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
330 PM EDT TUE SEP 3 2013

RIC007-031937-
/O.CAN.KBOX.SV.W.0077.000000T0000Z-130903T2000Z/
PROVIDENCE RI-
330 PM EDT TUE SEP 3 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PROVIDENCE COUNTY IS
CANCELED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
PROVIDENCE COUNTY.

LAT...LON 4203 7174 4219 7156 4202 7137 4201 7141
      4201 7171
TIME...MOT...LOC 1927Z 235DEG 22KT 4200 7167 

$$

MAC021-027-032000-
/O.CON.KBOX.SV.W.0077.000000T0000Z-130903T2000Z/
NORFOLK MA-WORCESTER MA-
330 PM EDT TUE SEP 3 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHWESTERN NORFOLK AND SOUTHEASTERN WORCESTER COUNTIES...

AT 327 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 
CAPABLE OF PRODUCING DIME TO QUARTER SIZE HAIL OVER 
UXBRIDGE...MOVING NORTHEAST AT 30 MPH.  THE STORM HAS WEAKENED 
CONSIDERABLY SINCE 320 PM.

LOCATIONS IMPACTED INCLUDE... FRANKLIN...MILFORD...BELLINGHAM... 
NORTHBRIDGE...UXBRIDGE...WRENTHAM...BLACKSTONE...UPTON...HOPEDALE... 
MENDON...AND MILLVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.

&&

LAT...LON 4203 7174 4219 7156 4202 7137 4201 7141
      4201 7171
TIME...MOT...LOC 1927Z 235DEG 22KT 4200 7167 

$$
FIELD
469 
WWUS51 KBOX 031942
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
342 PM EDT TUE SEP 3 2013

MAC021-027-031951-
/O.CAN.KBOX.SV.W.0077.000000T0000Z-130903T2000Z/
NORFOLK MA-WORCESTER MA-
342 PM EDT TUE SEP 3 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NORFOLK AND
SOUTHEASTERN WORCESTER COUNTIES IS CANCELED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
LARGE HAIL IS NO LONGER A THREAT WITH THIS STORM. THEREFORE THE 
WARNING HAS BEEN CANCELED.

LAT...LON 4203 7174 4219 7156 4202 7137 4201 7141
      4201 7171
TIME...MOT...LOC 1938Z 235DEG 22KT 4205 7157 

$$
FIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:42 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 3, 1:42 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT TUE SEP 3 2013

.SYNOPSIS...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW
ENGLAND THIS AFTERNOON INTO EVENING. THESE STORMS WILL BE STRONG
TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND THE
THREAT OF FLASH FLOODING...AND EVEN THE POSSIBILITY OF A BRIEF
TORNADO/WATERSPOUT. COOLER AND DRIER WEATHER IS ANTICIPATED LATER
THIS WEEK...WITH ANOTHER CHANCE FOR RAINFALL EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

130 PM UPDATE...

***STRONG TO SEVERE THUNDERSTORMS***
***AREAS OF CONCERN: RHODE ISLAND...SOUTHEAST MASSACHUSETTS***
***THREATS OF DAMAGING WINDS...LARGE HAIL...HEAVY RAIN***
***WITH HEAVY RAIN...FLASH FLOODING WILL AGAIN BE POSSIBLE***

WIDESPREAD CLOUD COVER HAMPERING THUNDERSTORM DEVELOPMENT ACROSS
INTERIOR SOUTHERN NEW ENGLAND. MAJORITY OF FOCUS IS ALONG THE
SOUTH COAST AND ACROSS SOUTHEASTERN NEW ENGLAND WHERE EFFECTIVE
SHEAR OF 35 KNOTS COUPLES WITH GREATEST INSTABILITY WITH MLCAPE
VALUES OF AROUND 1500 J/KG. IT IS LIKELY THE AIRMASS DISCERNED
WITH THE 12Z OKX SOUNDING IS ATTRIBUTABLE TO THE PRESENT COMPLEX
OF THUNDERSTORMS WITH STEEP MID-LEVEL LAPSE RATES ALONG WITH DEEP
AND WIDE POTENTIAL INSTABILITY PROFILE AND STRONG UNI-DIRECTIONAL
SHEAR. DEEP-LAYER ASCENT LIKELY ONGOING BENEATH THE RIGHT-REAR
QUADRANT OF THE UPPER-LEVEL JET AS SEEN PER LATEST HRRR/RAP
ANALYSIS.

EVEN THOUGH LOW CLOUDS AND FOG HAMPER THE SOUTH SHORE INCLUDING
THE CAPE AND ISLANDS...THE HIGH DEWPOINT AIR...STRONG DEEP-LAYER
LIFT...AND ACCOMPANYING CONVECTIVE ELEMENTS APPEAR TO SUSTAIN
THUNDERSTORM ACTIVITY THROUGH SUCH A TROPICAL-MARINE ENVIRONMENT.

THREATS STILL PERSIST WITH STORMS...LARGE HAIL...DAMAGING WINDS...
HEAVY RAIN ALONG WITH THE THREAT OF FLASH FLOODING. IN ADDITION...
SURFACE WINDS ARE BACKING ALLOWING FOR GREATER CURVATURE WITHIN
THE LOW-LEVEL PROFILE. SUBSEQUENTLY...AND NO SURPRISE...RADAR IS
DISCERNING ROTATION WITHIN THE STORMS OVER THE WATERS. CAN NOT
RULE OUT A BRIEF TORNADO/WATERSPOUT WITH THESE STORMS.

HIGH CATEGORICAL POPS TO 100 PERCENT FOR THE SOUTH SHORE AND
SOUTHEAST NEW ENGLAND...WITH LIKELIES UP THROUGH THE BOSTON
CORRIDOR ALONG AND AHEAD OF THE COLD FRONT PRESENTLY MOVING INTO
THE CONNECTICUT VALLEY REGION. THREATS PLACED IN THE FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...

TUE NIGHT...
THE COLD FRONT LOOKS TO BE SLIDING JUST TO THE E OF CAPE COD AND
THE ISLANDS BY 00Z THIS EVENING. THEREFORE...THE SHOWER/STORM
THREAT SHOULD ALSO BE MOVING OFFSHORE WITH TIME ALLOWING FOR DRY
AIR AND GRADUALLY CLEARING SKIES TO MOVE IN QUICKLY FROM THE W.
DWPT VALUES SHOULD DIP INTO THE 50S ACROSS THE W...ALLOWING TEMPS
TO FOLLOW SUITE. THEREFORE...AFTER SHOWERS/STORMS END...A MOSTLY
DRY AND GRADUALLY COOLING NIGHT IS EXPECTED WITH MIN TEMPS RANGING
FROM THE MID 50S TO MID 60S.

WED...
WEAK COLD FRONT WILL CROSS THE REGION TUE AS ASSOCIATED SHORTWAVE
TROF SLIDES E OF THE REGION IN CYCLONIC FLOW OVER NRN NEW ENGLAND
AND SRN CANADA. DRY NW FLOW AND AN ALREADY DRY COLUMN SUGGESTS
THAT ONLY A FEW CLOUDS ARE EXPECTED WITH THIS FROPA. EXPECT DRY
DWPTS AND A COMFORTABLE DAY WITH HIGH TEMPS IN THE MID 70S TO NEAR
80.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

HIGHLIGHTS...

  * ANOTHER ROUND OF SHOWERS POSSIBLE WITH A COLD FRONT THU
  * MUCH COOLER/DRIER WEATHER LATE THIS WEEK
  * MORE STORMS POSSIBLE OVER THIS WEEKEND WITH A COLD FRONT

MODELS ARE IN GOOD AGREEMENT THROUGH MUCH OF THE LONG TERM.  THE
MODELS HAVE BEEN FAIRLY CONSISTENT OVER THE LAST FEW DAYS WITH THE
GENERAL SYNOPTIC PATTERN SO CONFIDENCE IN THE BROAD SCALE IS FAIRLY
HIGH.  THERE ARE SOME DETAILS AND IN SOME CASES TIMING THAT STILL
NEED TO BE IRONED OUT...PARTICULARLY LATE THIS WEEKEND INTO EARLY
NEXT WEEK. A LOW PRESSURE MOVING OUT OF QUEBEC AND INTO THE
MARITIMES BRINGS A COLD FRONT THROUGH SOUTHERN NEW ENGLAND
THURSDAY. WITH IT MAY COME A FEW SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE BUILDS IN FOR FRIDAY AND AT LEAST A PART OF SATURDAY AND
THEN ANOTHER COLD FRONT MOVES THROUGH THE AREA SOMETIME SUNDAY
INTO MONDAY. WILL USE A BLEND OF THE PREVIOUS FORECAST AND THE
WPC GRIDS THAT INCORPORATE SOME OF THE ENSEMBLE DATA.

THURSDAY...A COLD FRONT SHOULD MOVE SOUTH INTO OUR REGION BY
EARLY THURSDAY MORNING...AND THROUGH SOUTHERN NEW ENGLAND BY
THURSDAY EVENING. BOTH THE ECMWF AND GFS INDICATE SOME LIGHT
RAINFALL ASSOCIATED WITH THIS FRONTAL PASSAGE...SO THERE IS
POTENTIAL FOR SHOWERS WITH THE FRONT. MAINTAINED SLIGHT CHANCE
POPS.

FRIDAY AND SATURDAY...HIGH PRESSURE BUILDS IN BEHIND A COLD
FRONT...WITH A MORE NORTHERLY FLOW THROUGH MUCH OF THE DAY AND
MUCH COOLER TEMPERATURES TO THE NORTH. EXPECT COOLER THAN
SEASONABLE TEMPERATURES FRIDAY. TEMPERATURES SHOULD MODERATE AS
HIGH PRESSURE MOVES AWAY FROM THE REGION SATURDAY.

SUNDAY AND MONDAY...THE GREATEST DIFFERENCES BETWEEN THE LATEST
MODELS ARE IN THIS PERIOD...AS USUAL. HOWEVER...EVEN WITH THIS
TIME PERIOD...THEY ARE IN REASONABLY GOOD AGREEMENT. ANOTHER COLD
FRONT MOVES THROUGH SOUTHERN NEW ENGLAND WITH LOW PRESSURE IN THE
MARITIMES SUNDAY. HIGH PRESSURE BUILDS BACK INTO THE REGION
MONDAY.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE CONFIDENCE TODAY
        ...HIGHER CONFIDENCE TONIGHT INTO WEDNESDAY

18Z UPDATE...

EVEN THOUGH IFR-LIFR FOG PERSISTS...TSRA IS ANTICIPATED ALONG THE
SOUTH COAST AND SOUTHEAST NEW ENGLAND INTO EVENING. HAVE A VCTS
MENTION FOR EAST NEW ENGLAND TERMINALS WITH THE POSSIBLE THREAT
AHEAD OF THE APPROACHING COLD FRONT. WITH ANY TSRA...MVFR/IFR
IMPACTS POSSIBLE...HAVE GONE WITH TEMPO GROUPS WITH BEST TIMING OF
THREATS.

COLD FRONT SWEEPS OFFSHORE THIS EVENING RESULTING IN SHRA/TSRA
IMPACTS TO DIMINISH. CIGS AND VSBSY LIFT TO VFR. CONDITIONS
PERSIST THROUGH WEDNESDAY WITH LIGHT WESTERLY FLOW WHICH MAY ALLOW
SEA-BREEZES ALONG THE IMMEDIATE COASTS. A SECONDARY COLD FRONT AND
THE CHANCE OF SHOWERS RE-EMERGES FOR INTERIOR TERMINALS WEDNESDAY
NIGHT INTO THURSDAY MORNING. ANTICIPATING LOW-VFR CIGS WITH
MINIMAL IMPACT TO VSBYS.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. WILL KEEP A 2 HOUR
MENTION /19-21Z/ OF VCTS. TSRA ACTIVITY MAY STAY MAINLY SOUTH AND
EAST. SEA-BREEZE POSSIBLE DURING THE DAY WEDNESDAY.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. HAVE REMOVED ALL
MENTION OF TSRA.

OUTLOOK...THURSDAY THROUGH SATURDAY...

MODERATE TO HIGH CONFIDENCE. MAINLY VFR. LOW CONFIDENCE IN ISOLD
SHRA/TSRA THURSDAY RESULTING IN BRIEF MVFR/IFR CONDITIONS.

&&

.MARINE...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...MODERATE CONFIDENCE.

18Z UPDATE...

BOATERS ALONG THE SOUTH COAST SHOULD BE AWARE OF STRONG TO SEVERE
THUNDERSTORMS CONTAINING FREQUENT LIGHTNING...LARGE HAIL...GALE
FORCE WINDS...AND THE POSSIBILITY OF WATER SPOUTS. SEAS WILL
LIKELY BUILD LOCALLY IN RESPONSE TO STORMS. EXPECT SPECIAL MARINE
WARNINGS INTO THIS EVENING AS ACTIVITY PROGRESSES EAST OUT OF LONG
ISLAND AND IMPACTS THE WATERS AROUND CAPE COD AND THE ISLANDS.

EXPECT ACTIVITY TO BE WELL OUT TO SEA BY AROUND MIDNIGHT AS A COLD
FRONT SWEEPS ACROSS THE WATERS. EXPECT SOUTHWESTERLY WINDS TO BACK
MORE WESTERLY. DURING THE DAY WEDNESDAY...NEAR-SHORE SEA- BREEZES
WILL BE POSSIBLE...OTHERWISE LIGHT WESTERLY FLOW WILL ALLOW FOR
ANY ROUGH SEAS TO RELAX. DURING WEDNESDAY NIGHT WINDS WILL TURN
MORE SOUTHWESTERLY AND WE COULD SEE SOME ENHANCEMENT WITH 10 TO 15
KNOTS IN RESPONSE TO AN APPROACHING COLD FRONT TOWARDS THURSDAY
MORNING.

OUTLOOK...THURSDAY THROUGH SATURDAY...

QUIET BOATING WEATHER EXPECTED WITH WESTERLY WINDS AND SEAS BELOW
SMALL CRAFT ADVISORY CRITERIA.

&&

.HYDROLOGY...

SOME THUNDERSTORMS ARE POSSIBLE TODAY PARTICULARLY ACROSS THE
EASTERN HALF OF THE BOX CWA. WHILE PRECIPITABLE WATER VALUES ARE
EXPECTED TO BE A BIT LOWER THAN THEY WERE OVER THE WEEKEND...AND
THE STORMS SHOULD BE MOVING A BIT FASTER...SOME OF THESE STORMS
MAY PRODUCE ANOTHER ROUND OF LOCALLY HEAVY RAINFALL. WILL NEED TO
MONITOR PARTICULARLY URBAN AREAS AND A FEW REGIONS THAT SAW A
SIGNIFICANT AMOUNT OF RAIN THIS PAST WEEKEND. THESE INCLUDE MUCH
OF CENTRAL RHODE ISLAND...METRO WEST...AND NORTHERN HILLSBOROUGH
COUNTIES IN SOUTHERN NH. NOT CONFIDENT ENOUGH IN WIDESPREAD FLASH
FLOODING TO SUPPORT ANOTHER FLASH FLOOD WATCH...BUT IT IS NOT OUT
OF THE QUESTION THAT SOME FLASH FLOOD WARNINGS ARE ISSUED TODAY
PARTICULARLY IF THOSE LOCATIONS ARE AFFECTED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK/DOODY
NEAR TERM...SIPPRELL
SHORT TERM...DOODY
LONG TERM...BELK
AVIATION...BELK/SIPPRELL
MARINE...BELK/DOODY
HYDROLOGY...
Hazardous weather outlook, Sep 3, 4:05 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
405 AM EDT TUE SEP 3 2013

CTZ003-004-MAZ003>007-010>024-026-NHZ011-012-015-RIZ001>007-040815-
TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
405 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS THE REGION WITH SOME SHOWERS AND STORMS
TODAY. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME STRONG TO
SEVERE WITH GUSTY WINDS...HAIL AND LOCALIZED HEAVY RAINFALL
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-040815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
405 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG STORMS MAY CROSS THE WATERS LATE TODAY AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002-MAZ002-008-009-040815-
HARTFORD CT-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-
405 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Sep 3, 12:53 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1253 PM EDT TUE SEP 3 2013

RIZ006-031715-
WASHINGTON-
1253 PM EDT TUE SEP 3 2013

...STRONG THUNDERSTORMS DEVELOPING IN CENTRAL WASHINGTON COUNTY
COUNTIES...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER WESTERLY...OR 14 MILES SOUTHWEST OF SOUTH
KINGSTOWN...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 35 MPH CAN BE EXPECTED WITH THIS STORM. IN
ADDITION...BRIEF LOCALLY HEAVY RAINS MAY CAUSE PONDING OF WATER IN
LOW LYING AND POOR DRANIAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
SOUTH KINGSTOWN...NORTH KINGSTOWN...WESTERLY...NARRAGANSETT...
HOPKINTON...CHARLESTOWN...RICHMOND AND EXETER.

LAT...LON 4133 7189 4132 7185 4134 7183 4141 7184
      4142 7180 4143 7180 4157 7148 4147 7142
      4145 7143 4143 7146 4141 7145 4136 7149
      4138 7153 4137 7153 4136 7163 4133 7171
      4131 7189
TIME...MOT...LOC 1651Z 245DEG 29KT 4132 7180

NMB
Special weather statement, Sep 3, 1:07 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
107 PM EDT TUE SEP 3 2013

RIZ008-031730-
BLOCK ISLAND-
107 PM EDT TUE SEP 3 2013

...STRONG THUNDERSTORM APPROACHING BLOCK ISLAND...

AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BLOCK ISLAND...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLOCK ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4116 7161 4118 7161 4121 7158 4123 7157
      4122 7156 4118 7157 4117 7155 4115 7155
      4115 7160
TIME...MOT...LOC 1706Z 241DEG 40KT 4113 7176

FRANK
Special weather statement, Sep 3, 1:48 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
148 PM EDT TUE SEP 3 2013

RIZ006-007-031830-
WASHINGTON-NEWPORT-
148 PM EDT TUE SEP 3 2013

...STRONG THUNDERSTORM IN NEWPORT AND WASHINGTON COUNTIES...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOPKINTON...OR 13 MILES WEST OF SOUTH
KINGSTOWN...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM. IN
ADDITION...BRIEF LOCALLY HEAVY RAINS WILL LIKELY PRODUCE MINOR
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
SOUTH KINGSTOWN...NORTH KINGSTOWN...NEWPORT...WESTERLY...
PORTSMOUTH...MIDDLETOWN...NARRAGANSETT...HOPKINTON...CHARLESTOWN...
RICHMOND...EXETER...JAMESTOWN AND PRUDENCE ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4134 7183 4151 7179 4164 7127 4158 7133
      4158 7145 4152 7141 4157 7137 4151 7133
      4162 7126 4148 7124 4149 7130 4145 7135
      4149 7132 4151 7135 4149 7133 4145 7140
      4148 7142 4136 7149 4131 7188
TIME...MOT...LOC 1746Z 256DEG 28KT 4141 7181

NMB
Special weather statement, Sep 3, 2:03 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
203 PM EDT TUE SEP 3 2013

RIZ001-003-004-006-031845-
WASHINGTON-WESTERN KENT-NORTHWEST PROVIDENCE-EASTERN KENT-
203 PM EDT TUE SEP 3 2013

...STRONG THUNDERSTORM MOVING INTO SOUTHWEST RHODE ISLAND...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM IN NEW LONDON COUNTY 14 MILES WEST OF
HOPKINTON...OR 18 MILES SOUTH OF WINDHAM...MOVING NORTHEAST AT 40
MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM AS IT MOVES NORTHEAST INTO SOUTHWESTERN
RHODE ISLAND.

LOCATIONS IMPACTED INCLUDE...
WARWICK...COVENTRY...WEST WARWICK...NORTH KINGSTOWN...EAST
GREENWICH...SCITUATE...HOPKINTON...RICHMOND...EXETER...WEST
GREENWICH...FOSTER AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4171 7179 4182 7164 4162 7143 4147 7180
TIME...MOT...LOC 1801Z 233DEG 33KT 4145 7204

FIELD
Special weather statement, Sep 3, 2:30 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
230 PM EDT TUE SEP 3 2013

CTZ004-MAZ005-012-013-RIZ001-031915-
WINDHAM-CENTRAL MIDDLESEX COUNTY-WESTERN NORFOLK-SOUTHERN
WORCESTER-NORTHWEST PROVIDENCE-
230 PM EDT TUE SEP 3 2013

...STRONG THUNDERSTORM IN NORTHEASTERN WINDHAM COUNTY
CONNECTICUT...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER THOMPSON CONNECTICUT...OR 18 MILES WEST
OF WOONSOCKET RHODE ISLAND...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRAMINGHAM...WOONSOCKET...NATICK...FRANKLIN...NORWOOD...MILFORD...
WALPOLE...SHARON...KILLINGLY...FOXBOROUGH...WEBSTER...ASHLAND...
BELLINGHAM...BURRILLVILLE...NORTHBRIDGE...HOPKINTON...WESTWOOD...
HOLLISTON...UXBRIDGE AND MEDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4188 7186 4200 7196 4232 7136 4212 7117
TIME...MOT...LOC 1828Z 238DEG 41KT 4197 7186

FIELD
Special weather statement, Sep 3, 2:31 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
231 PM EDT TUE SEP 3 2013

RIZ008-031915-
BLOCK ISLAND-
231 PM EDT TUE SEP 3 2013

...STRONG THUNDERSTORM APPROACHING BLOCK ISLAND...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES WEST OF BLOCK ISLAND...MOVING
NORTHEAST AT 25 MPH. WHILE THE STRONGEST PORTION OF THIS STORM IS
EXPECTED TO TRACK JUST NORTH OF BLOCK ISLAND...WIND GUSTS TO 40 MPH
ARE EXPECTED ON BLOCK ISLAND AS THE STORM MOVES THROUGH THE AREA. IN
ADDITION...AN OFFSHORE WATERSPOUT MAY OCCUR...ESPECIALLY NEAR THE
NORTH SIDE OF THE ISLAND. THIS STORM WILL PRODUCEFREQUENT CLOUD TO
GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE... BLOCK ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4116 7161 4118 7161 4121 7158 4123 7157
      4122 7156 4118 7157 4117 7155 4115 7155
      4115 7160
TIME...MOT...LOC 1828Z 244DEG 21KT 4119 7177

NMB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:54 PM EDTSpecial Weather StatementBOXFranklin51 min
Sep 3, 12:12 PM EDTSpecial Marine WarningBOX93 min
Sep 3, 1:38 PM EDTSpecial Marine WarningBOX52 min
Sep 3, 2:20 PM EDTSpecial Marine WarningBOX40 min
Sep 3, 2:48 PM EDTAreal Flood AdvisoryBOXBristol3 hr
Sep 3, 2:59 PM EDTSpecial Marine WarningBOX46 min
Sep 3, 4:08 PM EDTSpecial Marine WarningBOX22 min
Sep 3, 4:14 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth31 min
Sep 3, 4:44 PM EDTSevere Thunderstorm WarningBOXBristol31 min
Sep 3, 4:45 PM EDTAreal Flood AdvisoryBOXBarnstable, Bristol, Dukes, Plymouth2 hr
Sep 3, 5:44 PM EDTAreal Flood AdvisoryBOXBristol61 min
Sep 3, 6:59 PM EDTSpecial Marine WarningBOX31 min
Sep 3, 7:06 PM EDTFlash Flood WarningBOXBarnstable114 min
Sep 3, 12:53 PM EDTSpecial Weather StatementBOXWashington22 min
Sep 3, 1:07 PM EDTSpecial Weather StatementBOXWashington23 min
Sep 3, 1:20 PM EDTSevere Thunderstorm WarningBOXWashington40 min
Sep 3, 1:48 PM EDTSpecial Weather StatementBOXNewport, Washington42 min
Sep 3, 2:03 PM EDTSpecial Weather StatementBOXKent42 min
Sep 3, 2:30 PM EDTSpecial Weather StatementBOXProvidence45 min
Sep 3, 2:31 PM EDTSpecial Weather StatementBOXWashington44 min
Sep 3, 4:12 PM EDTSpecial Weather StatementBOXBristol33 min
Sep 3, 4:29 PM EDTSpecial Weather StatementBOXBristol31 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2013Severe Thunderstorm Warnings in Rhode Island, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.